Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Miami, FL

March 5, 2008Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Mar 5, 2008, 4:23 PM EST for Palm Beach County, Florida. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2008, 4:23 PM EST (21:23 UTC)
Expired
Mar 5, 2008, 4:42 PM EST
In force
19 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 98 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 052123
SVRMFL
FLC099-052200-
/O.NEW.KMFL.SV.W.0008.080305T2123Z-080305T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
423 PM EST WED MAR 5 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 500 PM EST

* AT 419 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR DELRAY BEACH...AND MOVING EAST AT 20
  MPH.

TRAINED SPOTTERS REPORTED A 61 MPH WIND GUST AT 419 PM WITH THIS 
STORM.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2643 8006 2640 8006 2639 8011 2647 8012
      2649 8005 2643 8005
TIME...MOT...LOC 2123Z 258DEG 17KT 2644 8006

$$

DG/BB
1 follow-up statement
000
WWUS52 KMFL 052142
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
440 PM EST WED MAR 5 2008

FLC099-052150-
/O.CAN.KMFL.SV.W.0008.000000T0000Z-080305T2200Z/
PALM BEACH FL-
440 PM EST WED MAR 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PALM BEACH COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST INTO THE 
NEAR-SHORE ATLANTIC WATERS OF SOUTHERN PALM BEACH COUNTY. HOWEVER...
STRONG THUNDERSTORMS REMAIN IN THE AREA WITH LIGHTNING 
STRIKES...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL...AND SMALL 
HAIL. IF THESE STORMS BECOME ANY STRONGER...THAN A WARNING MAY BE 
REQUIRE. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE 
LATEST UPDATES.

LAT...LON 2643 8006 2640 8006 2639 8011 2647 8012
      2649 8005 2643 8005
TIME...MOT...LOC 2140Z 258DEG 17KT 2646 7997

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 3:09 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 5, 3:09 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
309 PM EST WED MAR 5 2008

.DISCUSSION...
A WEAK AND DIFFUSE FRONTAL BOUNDARY CONTINUES TO SINK SLOWLY
SOUTHWARD OVER SOUTH FLORIDA AND SURROUNDING WATERS. CLOUDINESS
AND MOISTURE ASSOCIATED WITH THE BOUNDARY WILL CONTINUE TO LINGER OVER
THE REGION TODAY THROUGH AT LEAST THURSDAY...BEFORE LIKELY
RETREATING NORTH ON FRIDAY AS SOUTHERLY FLOW WILL LIKELY PUSH IT
NORTH. FOR THE REMAINDER OF THE AFTERNOON AND EARLY
EVENING...SURFACE CONVERGENCE ALONG THE EAST COAST OF THE
PENINSULA WILL CONTINUE TO RESULT IN RE-DEVELOPMENT OF SHOWERS AND
ISOLATED THUNDERSTORMS.

LATEST GUIDANCE CONTINUES TO SUGGEST THE NEXT FRONTAL PASSAGE ON
SATURDAY...WITH TIMING VARYING IN THE SUITE OF MODEL GUIDANCE.
THERE IS ALSO SOME VARIATION IN GUIDANCE FOR EXPECTED WEATHER
ASSOCIATED WITH IT...WILL SEE IF THERE IS MORE CONSENSUS IN LATER
GUIDANCE. BUT FOR NOW SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED AS IT SWEEPS THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY.
GUIDANCE ON TEMPERATURE IMPACTS HAS BEEN CONSISTENT...BY SUNDAY UPPER
40S NORTHWEST TO LOWER TO MID 50S METRO AREAS.

&&

.AVIATION...
EAST COAST SURFACE CONVERGENCE WILL CONTINUE TO REDEVELOP
SHOWERS/THUNDERSTORMS THROUGH AT LEAST THE EARLY EVENING HOURS.
BRIEF PERIODS OF IFR CONDITIONS FOR EAST COAST TERMINALS ARE POSSIBLE
THROUGH THE EARLY EVENING HOURS. DURING THE EARLY MORNING HOURS
PATCHY FOG IS POSSIBLE IN VICINITY OF ALL LOCAL TERMINALS...BUT SO
FAR IFR CONDITIONS NOT EXPECTED.

&&

.MARINE...
CALM WINDS AND SEAS EXPECTED TO PERSIST THROUGH THURSDAY...WITH
SOUTHWEST WINDS NEAR 15 KNOTS AND SEAS INCREASING EXPECTED BY EARLY
FRIDAY MORNING. GUIDANCE INDICATES A WESTERLY SWELL AFFECTING OFF
SHORE GULF WATERS BEGINNING THIS EVENING. AFOREMENTIONED FRONTAL
PASSAGE ON SATURDAY WILL ALSO INCREASE LOCAL SEAS...ESPECIALLY
GULF STREAM WATERS BY EARLY SUNDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  66  82  71  85 / 40 40 30 20
FORT LAUDERDALE  70  83  73  85 / 40 40 20 20
MIAMI            70  84  73  86 / 30 40 20 20
NAPLES           65  84  70  85 / 20 30 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...60/BD
SHORT TERM/AVIATION...52/PS
Hazardous weather outlook, Mar 5, 9:45 AM EST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EST WED MAR 5 2008

FLZ063-066>075-168-172>174-060000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EST WED MAR 5 2008

...ONE OR TWO STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
...SLIGHT CHANCE URBAN AND POOR DRAINAGE FLOODING THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: A WEAKENING FRONTAL BOUNDARY AND A POSSIBLE EAST
COAST SEA BREEZE WILL LEAD TO SCATTERED TO LOCALLY NUMEROUS SHOWERS
THIS AFTERNOON AND EARLY EVENING WITH A FEW EMBEDDED THUNDERSTORMS
POSSIBLE MAINLY ALONG THE SOUTHEAST FLORIDA COAST FROM PALM BEACH TO
MIAMI DADE COUNTIES. OCCASIONAL TO FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES WILL BE POSSIBLE WITH THE STORMS.

WIND: WIND GUSTS OF UP TO 50 MPH, MAINLY ALONG AND SOUTHEAST OF A
LINE FROM JUPITER IN PALM BEACH COUNTY TO THE EVERGLADES NATIONAL
PARK IN MIAMI DADE ARE POSSIBLE WITH ONE OR TWO OF THE STORM THAT
MANAGE TO DEVELOP.

HAIL: SMALL HAIL IS ALSO POSSIBLE WITH ANY ISOLATED STRONG STORM
THAT DEVELOPS TODAY MAINLY ALONG AND SOUTHEAST OF A LINE FROM
JUPITER IN PALM BEACH COUNTY TO THE EVERGLADES NATIONAL PARK IN
MIAMI DADE.

FLOODING: SOME AREAS MAY SEE TRAINING OF SHOWERS THIS AFTERNOON AND
EVENING, WHICH COULD PRODUCE SEVERAL ROUNDS OF HEAVY RAINFALL AT ANY ONE
PARTICULAR LOCATION. THUS, DESPITE THE FAST OVERALL MOVEMENT OF THE
STORMS, SOME MINIMAL URBAN AND POOR DRAINAGE TYPE FLOODING IS
POSSIBLE.

RIP CURRENTS: ONSHORE FLOW AROUND 10 MPH COULD LEAD TO A SLIGHT
RISK OF RIP CURRENTS AT THE GULF COAST BEACHES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM OUTLOOK: SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN
ON THURSDAY, AS THE FRONTAL BOUNDARY REMAINS STALLED ACROSS THE
REGION. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY
NIGHT INTO EARLY SATURDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION.

MARINE OUTLOOK: GULF STREAM SEAS MAY BUILD OVER 7 FEET BEHIND THE
NEXT COLD FRONT SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT WIND GUSTS OVER 40 MPH.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

PS

In the hours before

Special weather statement, Mar 5, 3:26 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
326 PM EST WED MAR 5 2008

FLZ067-068-071-072-168-052130-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-INLAND BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-
326 PM EST WED MAR 5 2008

...STRONG THUNDERSTORM MOVING ACROSS SOUTHEAST METRO PALM BEACH COUNTY...

AT 323 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHEAST METRO PALM BEACH
COUNTY...MOVING NORTHEAST AT 15 MPH.

THESE STORMS WILL AFFECT...

SOUTH COUNTY REGIONAL PARK...
BOCA WEST...
BOCA RATON EQUESTRIAN CENTER...
MORIKAMI PARK...
DELRAY BEACH...
BOYNTON BEACH...
VILLAGE OF GOLF...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL AND GUSTY WINDS OF
40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2633 8008 2633 8032 2656 8031 2665 8024
      2669 8005
TIME...MOT...LOC 2026Z 243DEG 13KT 2638 8026

BAXTER
Local storm report, Mar 5, 4:04 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
404 PM EST WED MAR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TORNADO          BOCA RATON              26.36N 80.10W
03/05/2008                   PALM BEACH         FL   TRAINED SPOTTER

            BROWARD COUNTY SKYWARN SPOTTER REPORTED A POSSIBLE WALL
            CLOUD WITH POSSIBLE CIRCULATION NEAR WEST BOCA RATON NEAR
            THE FLORIDA TURNPIKE MOVING EAST.

&&

EBAUGH

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:26 PM ESTSpecial Weather StatementMFLPalm Beach64 min
Mar 5, 3:53 PM ESTTornado WarningMFLBroward, Palm Beach19 min
Mar 5, 3:58 PM ESTSpecial Marine WarningMFL62 min
Mar 5, 4:07 PM ESTSpecial Marine WarningMFL53 min
Mar 5, 6:17 PM ESTSpecial Weather StatementMFLPalm Beach28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.